Alert archive / Iowa / Special Weather Statements in 2015
Special Weather Statement, NWS Quad Cities, IA
NWS Quad Cities, IA issued this special weather statement at Aug 2, 2015, 8:13 PM CDT for Washington County, Iowa. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2015, 8:13 PM CDT (01:13 UTC)
- Expired
- Aug 2, 2015, 8:45 PM CDT
- In force
- 32 min
- Issued by
- NWS Quad Cities, IA
County Washington County, IA
The radar
The Quad Cities radar (KDVN), 84 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 8:25 PM CDT | HAIL 0.88 | 10 Ne Washington, IA | NICKEL SIZE HAIL AND STRONG WINDS BETWEEN RIVERSIDE AND AINSWORTH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.2 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3927 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1284 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 167 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 1.9
- Supercell composite
- 16.8
The text
As transmitted, in the capitals the NWS used until 2016.
996
WWUS83 KDVN 030113
SPSDVN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
813 PM CDT SUN AUG 2 2015
IAC115-183-030145-
LOUISA-WASHINGTON-
813 PM CDT SUN AUG 2 2015
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WASHINGTON AND
NORTHWEST LOUISA COUNTIES...
AT 812 PM CDT...A STRONG THUNDERSTORM WAS NEAR RICHMOND...OR 8 MILES
NORTH OF WASHINGTON...MOVING EAST AT 45 MPH.
WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
KALONA...RIVERSIDE...RICHMOND AND GLADWIN.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
SOUTHEASTERN IOWA.
LAT...LON 4149 9174 4148 9151 4147 9151 4142 9148
4142 9137 4132 9137 4139 9175
TIME...MOT...LOC 0112Z 284DEG 39KT 4141 9164
$$
08What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this special weather statement went out at Aug 2, 6:41 PM CDT, 1 hour 32 minutes earlier.
Area forecast discussion, Aug 2, 6:41 PM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 641 PM CDT SUN AUG 2 2015 .SYNOPSIS... ISSUED AT 326 PM CDT SUN AUG 2 2015 BREEZY...WARM AND VERY HUMID CONDITIONS PREVAILED ACROSS THE AREA THIS AFTERNOON. A FEW ISOLATED SHOWERS CONTINUED TO FESTER ALONG AN ELEVATED BOUNDARY WASHING OUT OVER EASTERN IA INTO NW IL. OUTSIDE THE SHOWERS...SKIES WERE SUNNY AS SURFACE BASED CONVECTION WAS BEING SUPPRESSED BY A STRONG CAP OR ELEVATED WARM MIXED LAYER... CONFIRMED BY THE SPECIAL 18Z KDVN SOUNDING. THIS SOUNDING VERIFIED THE VERY HIGH LEVEL OF SURFACE BASED INSTABILITY BUILDING UNDER THIS CAP WITH SBCAPES OF 5000 TO 6000 J/KG AS SURFACE TEMPERATURES WERE IN THE UPPER 80S TO AROUND 90 WITH WIDESPREAD DEWPOINTS IN THE LOWER 70S. THIS WAS RESULTING IN HEAT INDEX READINGS REACHING OR JUST EXCEEDING THE 100 DEGREE MARK AT MID AFTERNOON. 18Z SURFACE ANALYSIS SHOWED AN APPROACHING COLD FRONT REACHING FROM A WEAK LOW OVER EASTERN WI EXTENDING SW ACROSS SOUTHERN MN INTO N CENTRAL IA TO NE NEB. THIS WAS UNDER A WEAKLY CYCLONIC NW FLOW ALOFT...AT THE BASE OF AN UPPER VORTEX OVER THE HUDSON BAY REGION. && .SHORT TERM...(THIS EVENING THROUGH TONIGHT) ISSUED AT 326 PM CDT SUN AUG 2 2015 MAIN FOCUS IS ON THE POTENTIAL FOR SEVERE STORMS TONIGHT AS THE COLD FRONT MOVES THROUGH THE AREA. LIFT ALONG THIS FRONT AND WEAK MID LEVEL VORTICITY ADVECTION CHANNELED INTO THE AREA LATE THIS AFTERNOON AND EVENING SHOULD BE ENOUGH TO TRIGGER AT LEAST WIDELY SCATTERED THUNDERSTORMS. HIGH RES CONVECTIVE MODELS HAVE BEEN CONSISTENTLY FOCUSING THIS OVER MAINLY AREAS ALONG AND EAST OF THE MS RIVER FROM ABOUT 00Z TO 05Z AS THE FRONT MOVES SOUTHWARD. THIS APPEARS TO BE WHERE THE CAP APPEARS WEAKEST...AND SURFACE THROUGH 3 KM AND 6 KM LAYER SHEAR VALUES SLIGHTLY STRONGER TO ALLOW MORE WIDESPREAD CONVECTION AS THE FRONT PUSHES THROUGH. HAVE CONTINUED TO TREND HIGHER CHANCE POPS EAST WITH SLIGHT TO LOW END CHANCE POPS FURTHER WEST FOR MAINLY THIS EVENING. STORM MODES ARE SUGGESTED TO GO FROM A FEW SUPERCELLS EARLY...EVOLVING INTO A QLCS. THIS WILL SUPPORT DAMAGING WIND...LARGE HAIL...AND ISOLATED TORNADO THREATS EARLY...TRANSITIONING INTO PRIMARILY A WIND THREAT WITH HEAVY RAINFALL AFTER 8 PM. OVERNIGHT...MUCH DRIER AIR ADVECTS INTO THE REGION BEHIND THE FRONT WITH CONVECTION EXITING THE FORECAST AREA BY MIDNIGHT. UNDER CLEARING SKIES AND LIGHT NW WINDS...TEMPERATURES SHOULD DROP TO THE UPPER 50S TO LOWER 60S NORTH...AND LOWER TO MID 60S SOUTH. .LONG TERM...(MONDAY THROUGH SUNDAY) ISSUED AT 326 PM CDT SUN AUG 2 2015 MONDAY AND TUESDAY...SFC FRONTAL BOUNDARY IS FORECAST TO STALL OUT ACROSS NORTHERN MISSOURI...KEEPING EXTREME HEAT/HUMIDITY TO THE SOUTH. EXPECT TEMPS IN THE LOWER 80S ON AVG AND DEWPOINTS IN THE UPPER 50S TO MID 60S F. RAIN CHANCES VARY BETWEEN 20-50 PERCENT MONDAY NIGHT THROUGH TUESDAY...LOWEST NEAR I-80 AND HIGHEST IN THE SOUTHERN TWO TIER OF COUNTIES OF THE FORECAST AREA. LOW INSTABILITY LEVELS WILL LIMIT THUNDERSTORM STRENGTH DURING THIS PERIOD. WEDNESDAY...A 300MB SUBTROPICAL JET WILL IMPINGE UPON THE WEST COAST AND CENTRAL ROCKIES ON MONDAY AND TUESDAY...ENHANCING CONVECTION ACROSS THE INTERMOUNTAIN WEST AND THE DEVELOPMENT OF A ELONGATED TROUGH/POSITIVE VORTICITY LOBE. THIS FEATURE WILL BE OF INTEREST TO THE MIDWEST ON WEDNESDAY...LIKELY PROVIDING THE BEST CHANCE FOR RAIN ACROSS THE AREA THROUGH THE WEEK...AS IT MOVES EASTWARD OUT OF THE CENTRAL PLAINS. DO NOT HAVE LIKELY POPS IN THE FORECAST YET BUT AM GOING WITH WIDESPREAD 40 PERCENT CHANCE. SEVERE WEATHER IS NOT ANTICIPATED. THURSDAY THROUGH SATURDAY...THE SLOW COOL DOWN CONTINUES WITH HIGHS IN THE MID/UPPER 70S. MODELS PROJECT 1000-500MB THICKNESS VALUES BOTTOMING OUT BETWEEN 564-570 DAM AND 850MB TEMPS DOWN TO 12-14 C. TREND WILL BE FOR RAIN CHANCES TO BE HIGHEST EARLY THURSDAY...THEN DECREASE THERE AFTER. ANOTHER SHORTWAVE TROUGH MAY TRAVERSE THE UPPER MISSISSIPPI RIVER VALLEY ON FRIDAY PER THE ECMWF BUT IT DOES NOT APPEAR TO HAVE MUCH MOISTURE/INSTABILITY TO WORK WITH. THE GFS BUILDS THE 850MB HIGH RIGHT OVERHEAD ON FRIDAY INTO SATURDAY...CURRENT FORECAST FAVORS THE MOSTLY DRY SCENARIO. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING) ISSUED AT 633 PM CDT SUN AUG 2 2015 THE IMMEDIATE CONCERN THROUGH 03Z/03 IS STORM DEVELOPMENT AND EVOLUTION. DATA INDICATES THE COLD FRONT HAS GONE THROUGH KDBQ AND WILL BE GOING THROUGH KCID SHORTLY. THUS NO STORMS ARE EXPECTED FOR THOSE TAF SITES. STORM DEVELOPMENT MIGHT OCCUR AT KMLI/KBRL THROUGH 03Z/03 THAT COULD PRODUCE A BRIEF PERIOD OF MVFR/IFR CONDITIONS. OTHERWISE...EXPECT VFR CONDITIONS THROUGH 00Z/04. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...SHEETS SHORT TERM...SHEETS LONG TERM...UTTECH AVIATION...08
Hazardous weather outlook, Aug 2, 11:23 AM CDT, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1123 AM CDT SUN AUG 2 2015 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-031630- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 1123 AM CDT SUN AUG 2 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA THROUGH EARLY AFTERNOON. THESE STORMS ARE NOT EXPECTED TO BE SEVERE...BUT WILL CONTAIN CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS. FROM LATE AFTERNOON THROUGH THIS EVENING...THERE IS A CHANCE FOR SEVERE STORMS OVER THE ENTIRE OUTLOOK AREA AS A COLD FRONT TRIGGERS SCATTERED THUNDERSTORMS. THE GREATEST RISK FOR SEVERE WEATHER IS ALONG AND EAST OF A LINE FROM VINTON IOWA TO MACOMB ILLINOIS FROM ABOUT 4 PM THROUGH 9 PM THIS EVENING. THUNDERSTORM THREATS INCLUDE DAMAGING WIND...LARGE HAIL AND ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE ARE PERIODIC CHANCES FOR THUNDERSTORMS TUESDAY THROUGH THURSDAY...ESPECIALLY SOUTH OF INTERSTATE 80. THE THREAT FOR SEVERE WEATHER APPEARS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, Aug 2, 3:41 PM CDT, 4 hours 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 341 PM CDT SUN AUG 2 2015 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-030045- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE... VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...MARENGO... IOWA CITY...TIPTON...CLINTON...MUSCATINE...BETTENDORF... DAVENPORT...SIGOURNEY...WASHINGTON...WAPELLO...FAIRFIELD... MOUNT PLEASANT...BURLINGTON...KEOSAUQUA....FORT MADISON... GALENA...FREEPORT...MOUNT CARROLL...STERLING...ROCK FALLS... MOLINE...ROCK ISLAND...KEWANEE...PRINCETON...HENNEPIN...ALEDO... OQUAWKA...MONMOUTH...CARTHAGE...MACOMB...MEMPHIS...KAHOKA 341 PM CDT SUN AUG 2 2015 ...HIGH HEAT AND HUMIDITY CONTINUING THROUGH THIS EVENING... HIGH HUMIDITY LEVELS AND TEMPERATURES IN THE UPPER 80S TO LOWER 90S WILL PUSH THE HEAT INDEX INTO THE HAZARDOUS RANGE LATE THIS AFTERNOON INTO EARLY THIS EVENING OVER EASTERN IOWA...FAR NORTHEAST MISSOURI...AND WEST CENTRAL ILLINOIS. HEAT INDEX READINGS AS HIGH AS 100 TO 103 ARE EXPECTED UNTIL AROUND 7 PM. A COLD FRONT WILL BRING RELIEF IN THE FORM OF SCATTERED THUNDERSTORMS THIS EVENING...THEN COOLER TEMPERATURES AND LOWER HUMIDITY READINGS OVERNIGHT. IF YOU PLAN TO BE OUTSIDE...AVOID PROLONGED EXPOSURE TO THE HEAT OR STRENUOUS ACTIVITY. DRINK PLENTY OF FLUIDS TO AVOID DEHYDRATION. SHEETS
Local storm report, Aug 2, 7:36 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
736 PM CDT SUN AUG 02 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0734 PM HAIL NE SIGOURNEY 41.34N 92.20W
08/02/2015 M0.88 INCH KEOKUK IA TRAINED SPOTTER
&&
GROSSSpecial weather statement, Aug 2, 7:48 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
748 PM CDT SUN AUG 2 2015
IAC183-030145-
WASHINGTON-
748 PM CDT SUN AUG 2 2015
...A STRONG THUNDERSTORM WILL AFFECT WASHINGTON COUNTY...
AT 747 PM CDT...A STRONG THUNDERSTORM WAS NEAR HARPER...OR 8 MILES
EAST OF SIGOURNEY...MOVING EAST AT 35 MPH.
WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
WASHINGTON...BRIGHTON...AINSWORTH...CRAWFORDSVILLE...COPPOCK...WEST
CHESTER...NOBLE...HASKINS AND WASHINGTON AIRPORT.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
SOUTHEASTERN IOWA.
LAT...LON 4141 9194 4134 9149 4116 9148 4116 9188
4124 9194
TIME...MOT...LOC 0047Z 277DEG 31KT 4132 9204
08Special weather statement, Aug 2, 8:09 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
809 PM CDT SUN AUG 2 2015
IAC095-107-030145-
KEOKUK-IOWA-
809 PM CDT SUN AUG 2 2015
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN IOWA AND NORTHERN
KEOKUK COUNTIES...
AT 808 PM CDT...A STRONG THUNDERSTORM WAS NEAR MONTEZUMA...MOVING
EAST AT 45 MPH.
WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
NORTH ENGLISH...SOUTH ENGLISH...MILLERSBURG AND KINROSS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
SOUTHEASTERN IOWA.
LAT...LON 4160 9230 4156 9183 4151 9183 4151 9195
4143 9195 4149 9230
TIME...MOT...LOC 0108Z 284DEG 39KT 4157 9240
08Special weather statement, Aug 2, 8:13 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
813 PM CDT SUN AUG 2 2015
IAC115-183-030145-
LOUISA-WASHINGTON-
813 PM CDT SUN AUG 2 2015
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WASHINGTON AND
NORTHWEST LOUISA COUNTIES...
AT 812 PM CDT...A STRONG THUNDERSTORM WAS NEAR RICHMOND...OR 8 MILES
NORTH OF WASHINGTON...MOVING EAST AT 45 MPH.
WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
KALONA...RIVERSIDE...RICHMOND AND GLADWIN.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
SOUTHEASTERN IOWA.
LAT...LON 4149 9174 4148 9151 4147 9151 4142 9148
4142 9137 4132 9137 4139 9175
TIME...MOT...LOC 0112Z 284DEG 39KT 4141 9164
08The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 7:20 PM CDT | Severe Thunderstorm Warning | DVN | Keokuk | 40 min |
| Aug 2, 7:48 PM CDT | Special Weather Statement | DVN | Washington | 57 min |
| Aug 2, 8:09 PM CDT | Special Weather Statement | DVN | Iowa | 36 min |
| Aug 2, 8:49 PM CDT | Severe Thunderstorm Warning | DVN | Muscatine, Scott | 26 min |
| Aug 2, 9:07 PM CDT | Special Weather Statement | DVN | Rock Island | 23 min |
| Aug 2, 9:18 PM CDT | Severe Thunderstorm Warning | DVN | Henry, Rock Island | 27 min |
| Aug 2, 9:44 PM CDT | Special Weather Statement | DVN | Bureau | 46 min |
| Aug 2, 10:07 PM CDT | Special Weather Statement | DVN | Putnam | 38 min |
Nearby
Special Weather Statements in Iowa, 2015Every special weather statement in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.